Alert archive / Hawaii / Flash Flood Warnings in 2008

Flash Flood Warning 10, NWS Honolulu, HI

February 3, 2008Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 3, 2008, 2:49 PM HST for Kauai County, Hawaii. It was in force for 9 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 3, 2008, 2:49 PM HST (00:49 UTC)
Expired
Feb 3, 2008, 11:45 PM HST
In force
9 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

What was reported inside it

TimeReportWhereRemark
Feb 3, 5:30 PM HSTFLASH FLOODHanalei, HIHANALEI BRIDGE REMAINS CLOSED DUE TO FLOODING. WATER LEVEL AT THE BRIDGE WAS 9.5 FEET ACCORDING TO KAUAI POLICE.
Feb 3, 6:16 PM HSTFLASH FLOODHanapepe, HITHROUGH CONTACT WITH KAUAI POLICE. A 40 FOOT MATSON CONTAINER BROKE LOOSE AND FLOWED DOWNSTREAM THE HANAPEPE RIVER CAUSING BACKUP OF THE RIVER. FLOODING IS OCCURING FROM HANAPEPE TO WAIMEA. EVACUATIONS ARE IN ORDER FOR THE HANAPEPE VALLEY. HEAVY DOWNPOURS ARE
Feb 3, 7:25 PM HSTFLASH FLOODHanapepe, HIHIGHWAY 50 AT THE HANAPEPE BRIDGE HAS BEEN CLOSED. ADDITIONAL CARGO CONTAINERS HAVE BEEN DISLODGED AND ARE FLOWING DOWNSTREAM ON THE HANAPEPE RIVER. VOLUNTARY EVACUATIONS ARE TAKING PLACE IN HANAPEPE VALLEY.
Feb 3, 8:40 PM HSTFLASH FLOODHanapepe, HIA COUNTY BRIDGE ON THE HANAPEPE RIVER HAS BEEN CLOSED. THIS BRIDGE MAY HAVE BEEN STRUCK BY AT LEAST 1 CARGO CONTAINER THAT WAS DISLODGED ON THE RIVER. VOLUNTARY EVACUATIONS ARE TAKING PLACE IN HANAPEPE VALLEY. THIS IS AN UPDATE OF THE LSR ISSUED AT 753 PM FEB

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 161 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2008-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2008-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 040104
FFWHFO
HIC007-040345-
/O.NEW.PHFO.FF.W.0010.080204T0049Z-080204T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
249 PM HST SUN FEB 3 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 545 PM HST

* AT 249 PM HST...A GAGE ON THE MAKAWELI RIVER NEAR WAIMEA TOWN 
  SHOWED A RAPID RISE IN WATER LEVEL DUE TO THE RUNOFF FROM THE 
  HEAVY RAIN FALLING NORTH OF THE AREA. IN ADDITION...THE HANALEI 
  RIVER CONTINUES ABOVE FLOOD STAGE ACCORDING TO THE KAUAI POLICE 
  AND OBSERVATIONS FROM A STREAM GAGE. THE AREA OF HEAVY RAIN WAS 
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  MOLOAA...WAILUA...KAPAA...KILAUEA...HAENA...WAINIHA...NA PALI 
  STATE PARK...KALALAU VALLEY...KOKEE STATE PARK....PRINCEVILLE... 
  ANAHOLA AND WAIMEA.

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING AND 
EXPANDS THE WARNING AREA TO INCLUDE SOUTHWESTERN KAUAI THAT WAS IN 
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 545 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2208 15987 2229 15951 2228 15946 2229 15941
      2211 15922 2185 15963

$$
HOUSTON
2 follow-up statements
000
WGHW50 PHFO 040345
FFWHFO
HIC007-040645-
/O.EXT.PHFO.FF.W.0010.000000T0000Z-080204T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
536 PM HST SUN FEB 3 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 845 PM HST

* AT 526 PM HST...GAGES ON THE HANAPEPE RIVER AND WAIALAE STREAM 
  CONTINUED TO SHOW RISING WATER LEVELS FROM HEAVY RAIN NEAR 
  HANAPEPE...OR ABOUT 11 MILES WEST OF LIHUE. TO THE NORTH... 
  FLOODING CONTINUES ON THE HANALEI RIVER AND THE BRIDGE TO HANALEI 
  REMAINS CLOSED. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
  BARKING SANDS...WAILUA...MANA...KOKEE STATE PARK....KAPAA... 
  KILAUEA...HANALEI...PRINCEVILLE...ANAHOLA AND WAIMEA.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2208 15987 2229 15951 2228 15946 2229 15941
      2211 15922 2185 15963

$$
HOUSTON
000
WGHW50 PHFO 040645
FFWHFO
HIC007-040945-
/O.EXT.PHFO.FF.W.0010.000000T0000Z-080204T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
845 PM HST SUN FEB 3 2008

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1145 PM HST

* AT 830 PM HST...RADAR AND SATELLITE OBSERVATIONS INDICATED THE 
  HEAVIEST RAINFALL HAS DECREASED IN COVERAGE AND INTENSITY. 
  HOWEVER...STREAM GAGES AND REPORTS FROM EMERGENCY MANAGEMENT 
  OFFICIALS INDICATE FLOODING FROM THE HEAVY RAINS EARLIER THIS 
  EVENING CONTINUES TO BE A SERIOUS FLOODING PROBLEM IN MANY 
  LOCATIONS. THE HANALEI RIVER BRIDGE REMAINS CLOSED.  

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
  HANAPEPE...WAIMEA AND HANALEI.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2208 15987 2229 15951 2228 15946 2229 15941
      2211 15922 2185 15963

$$
HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 10:00 AM HST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 3, 10:00 AM HST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN FEB 3 2008

.SYNOPSIS...
AN UPPER LEVEL LOW NORTHWEST OF KAUAI WILL KEEP THE ATMOSPHERE
UNSTABLE AND WILL MAINTAIN THE THREAT FOR HEAVY RAINFALL ACROSS THE
STATE FOR THE NEXT COUPLE OF DAYS. HIGH PRESSURE FAR NORTH OF THE
STATE WILL PRODUCE MODERATE TO FRESH TRADE WINDS ACROSS THE ISLANDS.

&&

DISCUSSION...
AN UPPER LEVEL LOW PARKED 400 MILES WEST NORTHWEST OF KAUAI IS
MAINTAINING MOIST AND UNSTABLE CONDITIONS OVER THE STATE WITH THE
THREAT OF ADDITIONAL HEAVY RAINFALL CONTINUING. THE ISLANDS LIE
UNDER A SUBTROPICAL JET STREAM ALONG THE EASTERN FLANK OF THE UPPER
LOW. THIS JET STREAM IS CURRENTLY FOCUSING THE GREATEST INSTABILITY
AND HEAVIEST RAINFALL NORTHEAST OF THE BIG ISLAND...BUT THE
POTENTIAL FOR HEAVY RAINFALL EXISTS OVER ALL ISLANDS TODAY. AN AREA
OF SCATTERED THUNDERSTORMS 125 MILES NORTHWEST OF KAUAI UNDER THE
COLD POOL ALOFT ASSOCIATED WITH THE UPPER LOW IS NOT EXPECTED TO
ADVANCE ANY CLOSER TO THE ISLANDS. HOWEVER...THE ATMOSPHERE REMAINS
COLD ENOUGH FOR ADDITIONAL SNOWFALL ACROSS THE SUMMITS OF THE BIG
ISLAND ABOVE 12 KFT TODAY...AND THE WINTER WEATHER ADVISORY WILL BE
EXTENDED TO COVER THIS.

THE UPPER LEVEL LOW WILL GRADUALLY WEAKEN INTO A TROUGH TOMORROW AS
IT MEANDERS NORTHWEST OF THE ISLANDS. DESPITE WEAKENING...THE UPPER
TROUGH WILL MAINTAIN UNSTABLE CONDITIONS AND THE THREAT OF HEAVY
RAINFALL THROUGH AT LEAST MONDAY. THIS FEATURE WILL MOVE SLOWLY
EASTWARD OVER THE STATE DURING THE MIDDLE OF THE WEEK...KEEPING THE
ATMOSPHERE SOMEWHAT UNSTABLE AND LIKELY KEEPING THE THREAT FOR HEAVY
RAINFALL OVER PORTIONS OF THE ISLAND CHAIN.

HIGH PRESSURE FAR NORTH NORTHEAST OF THE STATE WILL MAINTAIN
MODERATE TO LOCALLY FRESH TRADE WINDS THROUGH MID WEEK. THE HIGH
WILL DRIFT EASTWARD FOR THE NEXT FEW DAYS...BUT ITS ASSOCIATED RIDGE
WILL REMAIN FIRM SEVERAL HUNDRED MILES NORTH OF THE ISLANDS. A FRONT
PASSING NORTH OF THE STATE MAY WEAKEN THE RIDGE AND OUR TRADE WINDS
THURSDAY AND FRIDAY...WITH LIGHT TO MODERATE TRADES EXPECTED NEXT
WEEKEND.

&&

.MARINE...
THE MODERATE TO FRESH TRADE WINDS AND LARGE SEAS REQUIRE SMALL CRAFT
ADVISORIES FOR ALL CHANNELS AND MOST OF THE COASTAL WATERS TODAY. BY
TONIGHT...THE WINDS ARE EXPECTED TO GRADUALLY DIMINISH SO THAT ONLY
THE TYPICALLY WINDY MARINE ZONES WILL REQUIRE SMALL CRAFT ADVISORIES.

THE SIGNIFICANT WAVE HEIGHT AND DOMINANT WAVE PERIOD AT THE KAILUA
BAY BUOY ARE 10 FEET AND 10 SECONDS THIS MORNING DUE TO THE STRONG
TRADE BLOWING ACROSS THE CENTRAL PACIFIC. THE WAVEWATCH III MODEL
OUTPUT INDICATES THAT THESE LARGE AND ROUGH SEAS FROM THE EAST WILL
CONTINUE TO PRODUCE ABOVE NORMAL SURF ALONG THE AFFECTED SHORES AT
LEAST THROUGH THIS AFTERNOON. THIS HIGH SURF ADVISORY MAY NEED TO BE
EXTENDED FOR AT LEAST THROUGH TONIGHT IF THE WAVES REMAIN ELEVATED
THROUGH THE DAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 200 PM HST THIS AFTERNOON FOR ALL ISLANDS.

HIGH SURF ADVISORY UNTIL 600 PM HST THIS AFTERNOON FOR EAST FACING
SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

WINTER WEATHER ADVISORY UNTIL 600 AM HST MONDAY MORNING FOR BIG
ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 600 PM HST THIS AFTERNOON FOR KAUAI
CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD
WATERS-BIG ISLAND LEEWARD WATERS.

SMALL CRAFT ADVISORY UNTIL 600 AM HST MONDAY FOR MAALAEA BAY-
SOUTH BIG ISLAND WATERS-PAILOLO AND ALENUIHAHA CHANNELS.

&&

WROE

In the hours before

Local storm report, Feb 3, 12:08 PM HST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1208 PM HST SUN FEB 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      WAINIHA                 22.21N 159.54W
02/03/2008                   KAUAI              HI   NWS EMPLOYEE

            DCO LIHUE RELAYED REPORT FROM THE POLICE THAT THE WAINIHA
            BRIDGE IS CLOSED DUE TO FLOODING

&&

DWROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 12:05 AM HSTFlash Flood WarningHFOHawaii6 hr
Feb 4, 3:10 AM HSTFlash Flood WarningHFOHawaii3 hr
Feb 4, 3:39 AM HSTFlash Flood WarningHFOKauai3 hr
Feb 4, 6:14 AM HSTFlash Flood WarningHFOHawaii6 hr

Nearby

Flash Flood Warnings in Hawaii, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.